Alert archive / West Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 38, NWS Pittsburgh, PA

May 27, 2004Preston County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at May 27, 2004, 11:16 PM EDT for Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 11:16 PM EDT (03:16 UTC)
Expired
May 28, 2004, 2:15 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 146 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
985 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 280318
FFWPBZ
WVC077-280615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1116 PM EDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 215 AM EDT

* AT 1115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  FLASH FLOODING FROM VERY HEAVY RAINS WHICH HAVE FALLEN OVER        
  PORTIONS OF SOUTHERN PRESTON COUNTY OVER THE PAST 3 HOURS. THE     
  HEAVIEST RAIN HAS OCCURRED OVER PORTIONS OF THE HORSESHOE RUN      
  AND WOLF RUN AREAS. 

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 3923 7954 3927 7968 3927 7971 3923 7980
      3924 7984 3928 7986 3930 7990 3945 7990
      3945 7950 3920 7949 3920 7949

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 27, 9:05 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 27, 9:05 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
905 PM EDT THU MAY 27 2004

UPDATED TO ISSUE TOR WATCH FOR GARRETT PRESON AND TUCKER COS UNTIL 1
AM. FFA REMAINS IN EFFECT UNTIL 6AM FRIDAY PARTS OF EAST CENTRAL
OHIO NRN WV AND SE PA.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH TIL 6AM PAZ020-021-029>032
OH...FLOOD WATCH TIL 6AM OHZ039>041-048>050-057>059-068-069
WV...FLOOD WATCH TIL 6AM WVZ001>004-012-021>023-041, TORNADO WATCH
TIL 1AM WVZ023-041
MD...TORNADO WATCH TIL 1AM MDZ001
021>023-041.
&&
Hazardous weather outlook, May 27, 3:57 AM EDT, 19 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
357 AM EDT THU MAY 27 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-280753-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
357 AM EDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL RETURN TO THE REGION
DURING TODAY AND BECOME MORE NUMEROUS TONIGHT. HEAVY DOWNPOURS...
GUSTY WINDS AND HAIL ARE POSSIBLE...ESPECIALLY TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON MEMORIAL DAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 27, 5:52 PM EDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
552 PM EDT THU MAY 27 2004

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032-WVZ001>004-012-
021>023-041-280300-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-
COSHOCTON OH-FAYETTE PA-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
JEFFERSON OH-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE OH-
MUSKINGUM OH-NOBLE OH-OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-
WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
552 PM EDT THU MAY 27 2004

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT THURSDAY
EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

ALLEGHENY        BEAVER           FAYETTE          GREENE
WASHINGTON       WESTMORELAND

IN WEST VIRGINIA...

BROOKE           HANCOCK          MARION           MARSHALL
MONONGALIA       OHIO             PRESTON          TUCKER
WETZEL

IN OHIO...

BELMONT          CARROLL          COLUMBIANA       COSHOCTON
GUERNSEY         HARRISON         JEFFERSON        MONROE
MUSKINGUM        NOBLE            TUSCARAWAS
Special weather statement, May 27, 6:06 PM EDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 PM EDT THU MAY 27 2004

OHZ068-069-272304-
MONROE OH-NOBLE OH-
606 PM EDT THU MAY 27 2004

...THUNDERSTORMS MOVING INTO THE AREA...

RAPIDLY DEVELOPING THUNDERSTORMS WILL BE MOVING INTO THE REGION OVER
THE NEXT HOUR. THE STORMS WILL PRODUCE HEAVY DOWNPOURS...WIND GUSTS
TO 40 MPH AND SMALL HAIL.
Special weather statement, May 27, 8:03 PM EDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
803 PM EDT THU MAY 27 2004

MDZ001-WVZ023-041-280500-
GARRETT MD-PRESTON WV-TUCKER WV-
803 PM EDT THU MAY 27 2004

TORNADO WATCH IN EFFECT UNTIL 100 AM EDT FRIDAY MORNING
FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

PRESTON          TUCKER

IN MARYLAND...

GARRETT
Special weather statement, May 27, 8:22 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
822 PM EDT THU MAY 27 2004

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032-WVZ001>004-012-
021>023-041-280121-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-
COSHOCTON OH-FAYETTE PA-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
JEFFERSON OH-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE OH-
MUSKINGUM OH-NOBLE OH-OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-
WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
822 PM EDT THU MAY 27 2004

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

ALLEGHENY,        BEAVER,           FAYETTE,          GREENE,
WASHINGTON,       WESTMORELAND.

IN WEST VIRGINIA...

BROOKE,           HANCOCK,          MARION,           MARSHALL,
MONONGALIA,       OHIO,             PRESTON,          TUCKER,
WETZEL.

IN OHIO...

BELMONT,          CARROLL,          COLUMBIANA,       COSHOCTON,
GUERNSEY,         HARRISON,         JEFFERSON,        MONROE,
MUSKINGUM,        NOBLE,            TUSCARAWAS.

BUT A TORNADO WATCH IS IN EFFECT UNTIL 1 AM FRIDAY MORNING...FOR
PRESTON AND TUCKER COUNTIES IN WEST VIRGINIA...AND FOR GARRETT
COUNTY IN WESTERN MARYLAND.
Local storm report, May 27, 8:58 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
858 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          5 NW OIL CITY           41.48N 79.77W
05/25/2004  F0               VENANGO            PA   NWS STORM SURVEY

            PATH LENGTH ABOUT ONE QUARTER MILE. PATH WIDTH ABOUT 100
            YARDS. MANY TREES SNAPPED ALONG PATH THROUGH FORESTED
            AREA. ESTIMATED MAXIMUM WINDS 65 MPH.

&&

KANE
Special weather statement, May 27, 10:35 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1035 PM EDT THU MAY 27 2004

MDZ001-WVZ023-041-280335-
GARRETT MD-PRESTON WV-TUCKER WV-
1035 PM EDT THU MAY 27 2004

TORNADO WATCH #315 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

PRESTON          TUCKER

IN MARYLAND...

GARRETT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:54 PM EDTFlash Flood WarningPBZTucker3 hr

Nearby

Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.